Couldn't find what you looking for?

TRY OUR SEARCH!

In June 2013, I started to develop right arm jerks in the morning in bed. I normally don’t experience hypnic jerks – the one where you wake up grabbing the bed with a sensation of falling (extremely rare, last time was many years ago, one isolated time in a year or two).  These jerks I have are different.

At first I didn’t realise until the frequency started to increase and then it started to affect me when I was completely awake, standing or sitting. My neck started to jerk which flinched my head usually to my right.  My shoulders could jerk at the same time.

Initially, both arms were affected, but more with the right. When in bed, lying on my right side with arm out, my right arm can jerk right across my chest and back. If it lands on my chest, it can jerk back. If I restrain my arm, my right torso muscles can jolt, sometimes violently shaking my whole body.

If I lie on my back, my right arm (not squashed) fires upwards, or across my chest. My fingers can clench shut momentarily a few times. My right wrist can arch my hand backwards but it does not stay rigid or lock (unlike dystonia). My head can flinch rapidly twisting my neck and head toward the right.

If I sit on an arm chair, my right arm, head and neck are affected. My inside right small elbow joint bone (not the big elbow joint) is sore, but it may be sore because of the fact this area lands onto surfaces (like even a soft arm chair handle) and may be an effect of the repeated movement rather than a cause. However, I know the ulnar nerve lurks somewhere there and is connected to the middle part of the spine.

The frequency of jerks is low when I’m active – talking, moving and using my hands – the arm doesn’t jerk. My head can still jerk if I’m standing and talking or sitting at a PC or having a meal.  If I become inactive for a period, my arm can jerk if sitting down.

I am male, 54. 97kg, non smoker. I have no family history of epilepsy, ticks or turettes.

An EEG in Dec 2013 showed no correlate with the jerks and epilepsy was ruled out. A brain MRI earlier this year showed “no significant abnormality” although there were some lesions (round marks) said to be associated with age. There was also a large white completely opaque area about one inch across on a screen which displayed the brain about life size, which was said to be an artefact.

Jerk frequency when sitting in a chair got to about 25-45/hour. But if I lie down on the bed fully awake, right arm (inc torso neck and head) now jerk in the range from 60 – 400/hour, i.e. about 1-7 jerks per minute. On average about 4 jerks per minute.

One month of sodium valproate at 1g/day had no effect. I have started my second month of clonazepam 0.5 mg/night and there although early days, may be a subtle marginal improvement in daytime jerks but no effect on jerk rate when in arm chair or lying down.

Although the symptoms seem to be myoclonus (which is a symptom of an underlying cause), I was wondering what the possibility was of it being something else mimicking myoclonus e.g. arterial occlusion.

I know various causes of myoclonus are parkinsons disease, MS, CJD, certain medicines and idiopathic reasons.    I wondered if these symptoms I’m experiencing may be one of the first signs of multiple sclerosis?  I found a neurology paper which indicated the following:

“MRI of the brain frequently shows abnormalities in the hemispheric subcortical white matter; these are demonstrable in the majority of patients and support the clinical diagnosis of multiple sclerosis. But in one study of 77 patients with MS,about one fifth did not exhibit brain lesions discernible by MRI. The study showed that while MRI identifies such cerebral lesions in nearly all clinically definite multiple sclerosis patients with illness of duration greater than 10 yrs, these areas of abnormal T2signal are present less often in the brains of patients studied within 3 years of disease onset. However, symptoms referable to the long tracts of the spinal cord are prominent in many of these patients.  Ref: Journal of Neurology, Neurosurgery,and Psychiatry 1989;52:459-466”.

History. In April 2010 I had a blood transfusion due to a severe lower GI bleed, possibly? (or not) secondary to NSAID analgesics for 3 months of severe burning acute scrotal and burning vas def as it entered the inguinal canal, intense knifing in the right side of the pubic area, and pain in the right inguinal, iliac fossa, right leg crease (and both sides), upper right hypogastric area, lower spine. A more diffuse pain in and below the right belt line started in 2009 plus pain from long term sub cm right sided epididymum cysts which ache and sometimes burn. An indirect inguinal hernia was identified by ultrasound in 2011, but there has never been a visible or feelable hernia by at least 6 different doctors, though my right inguinal ligament can be burningly sore. The hernia was described as a 12mm defect in the deep inguinal ring, lateral to the inferior epigastric vessels containing some omentum fat.  This hernia could have been an incidental find which may have always been present for years without knowing or, it occurred at the start of my groin and scrotal pain and is the cause of pain, although there is definitely epididymal pain present that may refer into the groin.  After physical examination, my urologist was not expecting a hernia to be found. But the US radiologist seemed biased and adamant he wanted to find one and when he found difficulty in seeing anything, he prized me violently and painfully with the US probe, squashed my vas def at the inguinal canal entrance into hard tissue and 10 hours later, I woke up in intense agony with severe pain in the scrotum, vas def tissues at the inguinal entrance and lower back pain and down my right leg. 

I have been diagnosed with chronic pelvic pain syndrome since 2011. I take pregabalin, fluoxetine, paracetamol, tramadol and clonazepam. Fluoxetine was prescribed earlier this year to replace sertraline, the latter of which I had been taking for about a year with little effect for depression.  Interestingly, or coincidentally, the jerks started one month after reducing pregabalin from 300 mg bd to 150 mg bd. The pregabalin was given for CPPS neuralgic pain. Tramadol is for CPPS and migraine. I mention the history which resulted in these medicines in case anyone has knowledge of pregabalin, sertraline or tramadol likely to be a possible cause of myoclonus.

The jerks also started 2 or 3 months after a course of acupuncture for the groin and scrotal pain and use of TENS machine in the abdominal groin, both of which may be coincidence. I have not seen anything reported about acupuncture or TENS causing myoclonic jerks.

My head jerks can also be triggered by sharp pain such as a common fleeting stab in the head or groin; occasionally flashing light such as a solitary flashgun; scenes of unexpected violence (e.g. on a film).

 

Loading...

The cause of your issues may not be, "Dystonia".
Isn't it great that medicine typically advances over time, and alternate theories arise. Thankfully, that may be the case when it comes to diagnosing and treatment of "jerks", and "tics", as described by the poster here, as various medical studies have occurred and have been published over the years since this post.

As a starting point for discussion and review with your medical provider, of your currently prescribed medications, and their potential cross interactions, and/or their possibly being the origin of your involuntary muscle movements. For example, both tramadol and pregabalin have been cited as potentially effecting and causing muscle movement (myoclonus) individually, and together. There are also many other medications that can have the same or similar side effects, and prior to ever adding yet another medication or treatment, it is best to review those that are currently being taken, as the possible origin of symptoms. In the case of this poster, the lowering of a recent medicine does and its accompanying withdrawal may be related to his current symptoms. However, that can only be determined by the review, case management, and potential discontinuation of medication(s), as best decided under one's direct licensed physician care.

I am posting this reply for reference by anyone else who may wander across this post, so they too will take the time to check out the above mentioned article and the possibility of their being a medicine cause of origin to their issue. Best of Luck to All...

 ***this post is edited by moderator *** *** web addresses not allowed*** Please read our Terms of Use

Reply

Loading...